Drug–drug interactions involving CYP3A4 and p-glycoprotein in hospitalized elderly patients

Massimo Montalto, Claudio Pedone, Marco Dante Plinio Tettamanti, Paolo Gallo, Antonio De Vincentis, Alessandro Nobili, Mauro Tettamanti, Umberto Vespasiani Gentilucci, Antonio Picardi, Pier Mannuccio Mannucci, Raffaele Antonelli Incalzi

Risultato della ricerca: Contributo in rivistaArticolo in rivista

10 Citazioni (Scopus)

Abstract

Polypharmacy is very common in older patients and may be associated with drug-drug interactions. Hepatic cytochrome P450 (notably 3A4 subtype, CYP3A4) is a key enzyme which metabolizes most drugs; P-glycoprotein (P-gp) is a transporter which significantly influences distribution and bioavailability of many drugs. In this study, we assess the prevalence and patterns of potential interactions observed in an hospitalized older cohort (Registro Politerapia Società Italiana di Medicina Interna) exposed to at least two interacting drugs involving CYP3A4 and P-gp at admission, during hospitalization and at discharge. Individuals aged 65 and older (N-4039; mean age 79.2; male 48.1%), hospitalized between 2010 and 2016, were selected. The most common combinations of interacting drugs (relative frequency > 5%) and socio-demographic and clinical factors associated with the interactions were reported. The prevalence of interactions for CYP3A4 was 7.9% on admission, 10.3% during the stay and 10.7% at discharge; the corresponding figures for P-gp interactions were 2.2%, 3.8% and 3.8%. The most frequent interactions were amiodarone-statin for CYP3A4 and atorvastatin-verapamil-diltiazem for P-gp. The prevalence of some interactions, mainly those involving cardiovascular drugs, decreased at discharge, whereas that of others, e.g. those involving neuropsychiatric drugs, increased. The strongest factor associated with interactions was polypharmacy (OR 6.7, 95% CI 5.0–9.2). In conclusion, hospital admission is associated with an increased prevalence, but also a changing pattern of interactions concerning CYP3A4 and P-gp in elderly. Educational strategies and appropriate use of dedicated software seem desirable to limit drug interactions and the inherent risk of adverse events in older patients.
Lingua originaleEnglish
pagine (da-a)51-57
Numero di pagine7
RivistaEuropean Journal of Internal Medicine
Volume65
DOI
Stato di pubblicazionePubblicato - 2019

Keywords

  • ATP Binding Cassette Transporter, Subfamily B, Member 1
  • Adverse drug reactions
  • Aged
  • Aged, 80 and over
  • Cytochrome P-450 CYP3A
  • Cytochrome P450
  • Databases, Factual
  • Drug Interactions
  • Drug interactions
  • Drug-Related Side Effects and Adverse Reactions
  • Female
  • Hospitalization
  • Humans
  • Italy
  • Male
  • Older in-patients
  • P-glycoprotein
  • Polypharmacy
  • Prevalence
  • Risk Factors

Fingerprint Entra nei temi di ricerca di 'Drug–drug interactions involving CYP3A4 and p-glycoprotein in hospitalized elderly patients'. Insieme formano una fingerprint unica.

Cita questo